West Virginia, 2002

Flash Flood and Heavy Rain in West Virginia, May 27, 2002

May 27, 2002 · NWS LWX · 3 events in 3 counties and zones

Thunderstorms with heavy rainfall moved across the Eastern Panhandle between 3:30 and 5 PM on the 27th. In Hardy County, heavy downpours caused a culvert along Fort Will Road near the Hampshire County line to back up and surround a home.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Thunderstorms with heavy rainfall moved across the Eastern Panhandle between 3:30 and 5 PM on the 27th. In Hardy County, heavy downpours caused a culvert along Fort Will Road near the Hampshire County line to back up and surround a home. Just outside of Moorfield, Route 220 was closed after mud and flood waters washed onto the roadway after a culvert overflowed. A total of 2.50 inches of rain was recorded at Reymann Farms. In Grant County, 1.4 inches of rain fell in Petersburg in 35 minutes. Marble sized hail and ponding of water on roads was also reported in town. In Jefferson County, 2.75 inches of rain was recorded in Harpers Ferry.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 27, 8:30 AM EST, 5 hours 30 minutes earlier.

Area forecast discussion, May 27, 8:30 AM EST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
930 AM EDT MON MAY 27 2002

DONT SEE MUCH CHANGE FROM YESTERDAY...A LITTLE LESS SEVERE WITH
SLIGHTLY LESS DYNAMICS AND CAPE...A LITTLE MORE FLOODING WITH PWS
AROUND 1.4 INCHES AND SLOW STEERING FLOW. HAVE DECIDED TO UP THE
POPS AND QPF A BIT THIS AFTERNOON/EVENING. OTHERWISE...EVERYTHING
ELSE LOOKS GOOD.

...PREVIOUS AFD...

ANOTHER ROUND OF TRW IS PSBL THIS AFTN IN RUFLY THE SAME AREA AS
OCCURRED ON SUN. IN WARREN CO A PCPN TOTAL OF 2.35ON SUN...AND AT
IAD IN THE PAST SIX HRS 1.81 HAS FALLEN. DUE TO THESE XCSV RAINS A
FLOOD WATCH WL BE ISSUED FOR TDA FOR MUCH OF THE NWRN HALF OF THE
CWA. SCENARIO LOOKS TO BE MUCH THE SAME AS WHAT HAPPENED ON SUN -
TSTMS LOOK TO FORM OVR MTNS THIS AFTN AND THEN PROGRESS NEWD TOWARD
LOUDOUN VA/ FREDERICK MD. MID LVL WINDS LIGHTER THAN YDA WHICH MEANS
INDIVIDUAL CELLS HAVE THE POTENTIAL FOR GREATER RAINFALLS. SEE HPB
DSCN OF 2-3 IN 1-2 HRS WHICH WOULD DEFINITELY PRODUCE FLOODING.

CAPE DECREASES QUICKLY THIS EVE...BUT MOISTURE WL BE IN ABUNDANCE
OVRNGT. LIGHT WINDS...BELIEVE FOG WL REAR ITS HEAD OVRNGT.

ON TUE AM GOING TO DOWNGRADE CLD FCST TO P SUN AS LOW LVL MOISTURE
REMAINS. BLV THIS WL CAUSE SCT-BKN CU E OF THE MTNS...WHILE OVR MTNS
MRNG CU COULD ONCE AGN DVLP INTO AFTN RW/TRW. WOODY

LONG TERM(TUE NGT THRU SUN)...TUE NGT/WED PD FAIRLY STRAIGHT
FORWARD. AFTER A PSBL SHWR/TSTM MNLY NWRN SXNS ERLY TUE EVE THEN
MOCLR OVRNGT. STILL DRY ON WED BUT ELY COMPONENT MARINE FETCH WELL
UNDERWAY. EXPCT SOME SC CLDS FM THAT PLUS THE LEADG EDGE OF MID-HI
CLD DECK SM S APCHG...CALL IT PTCLDY AS PREV. THAT MAY ALSO HOLD MAX
TEMPS TO THE 75-A80 RNG DPNDG ON CLDS. STILL MUCH UNCERTAINTY WITH
EVOLUTION OF WHATEVER SUBTROP SYSTEM COMES OUT OF BAHAMAS VCNTY.
HWVR HPC INDCTS ETA/AVN NOW CLSR WITH THE SYSTEM NEARING THE S
CAROLINA COAST BY LATE WED/THU. THAT FITS WELL WITH THE TREND OF OUR
ZNS AND WUD STILL GIVE US THE BEST CHC OF RAIN ON THU...MAX TEMPS IN
70S. THEN PREFNTL SHWRS/TSTMS ON FRI...N80. AFT FROPA CNDN HI PRES
BLDG IN OVR THE WKND...BRZY/L-M70S.  JLW

TNX TO AKQ FOR COMMS ASSISTANCE.

.LWX...
DC...NONE.
MD...FLOOD WATCH TODAY INTO THIS EVENING FOR ZONES
     MDZ002>004...MDZ009.
VA...FLOOD WATCH FOR TODAY INTO THIS EVENING FOR ZONES
     VAZ021...VAZ025>031...VAZ038>042...VAZ051>053.
WV...FLOOD WATCH FOR TODAY INTO THIS EVENING FOR ZONES
     WVZ048>055.

In the hours before

Special weather statement, May 27, 8:20 AM EST, 5 hours 40 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-271600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
920 AM EDT MON MAY 27 2002

SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF THE AREA TODAY. A
FLOOD WATCH IS IN EFFECT FOR TODAY INTO THIS EVENING FOR A PORTION
OF NORTHERN AND NORTHWEST VIRGINIA INCLUDING THE NORTHERN PIEDMONT
AND THE CENTRAL AND NORTHERN SHENANDOAH VALLEY AS WELL AS THE WEST
CENTRAL HIGHLANDS. THE FLOOD WATCH ALSO INCLUDES THE EASTERN
PANHANDLE OF WEST VIRGINIA...AND PARTS OF NORTHERN AND CENTRAL
MARYLAND.

MANY OF THESE AREAS EXPERIENCED HEAVY RAIN ON SUNDAY INTO EARLY THIS
MORNING WITH AMOUNTS OF 1 TO 2 INCHES COMMON. LOCAL AMOUNTS OF 2 TO
3 INCHES WERE ALSO OBSERVED. AS OF 5 AM THIS MORNING DULLES AIRPORT
RECORDED A TOTAL OF 2.44 INCHES SINCE SUNDAY EVENING. AS A RESULT
THE GROUND IS SATURATED IN MANY OF THESE AREAS AND ANY ADDITIONAL
RAINS MAY INITIATE FLOODING. THE AIR MASS OVER THE REGION REMAINS
MOIST AND UNSTABLE. IN ADDITION THUNDERSTORMS WILL BE SLOW MOVING
CAUSING RAINFALL RATES OF UP TO TWO INCHES PER HOUR.

IN ADDITION TO THE THREAT OF VERY HEAVY RAINS THUNDERSTORMS MAY ALSO
BE ACCOMPANIED BY LARGE HAIL AND STRONG GUSTY WINDS...ESPECIALLY
THIS AFTERNOON DURING PEAK HEATING WHEN STORM INTENSITIES ARE
GREATEST.

RESIDENTS...TOURISTS...BOATERS AND CAMPERS AND OTHERS ENJOYING
HOLIDAY WEEKEND OUTDOOR ACTIVITIES SHOULD STAYED TUNED TO NOAA
WEATHER RADIO AND LOCAL MEDIA OUTLETS FOR FURTHER BULLETINS AND
STATEMENTS AS THE DAY PROGRESSES.

SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON.

JLW
Special weather statement, May 27, 9:33 AM EST, 4 hours 27 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-272100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1033 AM EDT MON MAY 27 2002

SHOWERS AND THUNDERSTORMS WILL AFFECT MOST OF THE AREA THIS
AFTERNOON AND EVENING. A FLOOD WATCH REMAINS IN EFFECT FOR TODAY
INTO THIS EVENING FOR A PORTION OF NORTHERN AND NORTHWEST VIRGINIA
INCLUDING THE NORTHERN PIEDMONT AND THE CENTRAL AND NORTHERN
SHENANDOAH VALLEY AS WELL AS THE WEST CENTRAL HIGHLANDS. THE FLOOD
WATCH ALSO INCLUDES THE EASTERN PANHANDLE OF WEST VIRGINIA...AND
PARTS OF NORTHERN AND CENTRAL MARYLAND.

MANY OF THESE AREAS EXPERIENCED HEAVY RAIN ON SUNDAY INTO EARLY THIS
MORNING WITH AMOUNTS OF 1 TO 2 INCHES COMMON. LOCAL AMOUNTS OF 2 TO
3 INCHES WERE ALSO OBSERVED. AS A RESULT THE GROUND IS SATURATED IN
MANY OF THESE AREAS AND ANY ADDITIONAL RAINS MAY INITIATE FLOODING.
THE AIR MASS OVER THE REGION REMAINS MOIST AND UNSTABLE. IN ADDITION
THUNDERSTORMS WILL BE SLOW MOVING CAUSING RAINFALL RATES OF UP TO
TWO INCHES PER HOUR.

IN ADDITION TO THE THREAT OF VERY HEAVY RAINS... THUNDERSTORMS MAY
ALSO BE ACCOMPANIED BY STRONG GUSTY WINDS AND HAIL...ESPECIALLY
LATER THIS AFTERNOON DURING PEAK HEATING WHEN STORM INTENSITIES ARE
GREATEST.

RESIDENTS...TOURISTS...BOATERS AND CAMPERS AND OTHERS ENJOYING
HOLIDAY WEEKEND OUTDOOR ACTIVITIES SHOULD STAYED TUNED TO NOAA
WEATHER RADIO AND LOCAL MEDIA OUTLETS FOR FURTHER BULLETINS AND
STATEMENTS AS THE DAY PROGRESSES.

SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON.

ND
Local storm report, May 27, 11:23 AM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1223 PM EDT MON MAY 27 2002

...ADDITIONAL REPORTS FROM SUNDAY AFTERNOON AND EVENING STORMS...

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    LURAY                     VA   .75 INCH HAIL
05/26/02   PAGE                           REPORTED BY SPOTTER.

0330 PM    COUNTYWIDE                VA   FLASH FLOODS
05/26/02   RAPPAHANNOCK                   ROADS FLOODED. CARS PULLED
                                          OVER TO SIDE OF ROAD.
                                          REPORTED BY 911.

0353 PM    AMISSVILLE                VA   1.00 INCH HAIL
05/26/02   RAPPAHANNOCK                   HAIL COVERED GROUND.
                                          REPORTED BY SPOTTER.

0454 PM    1 S HAMILTON              VA   .75 INCH HAIL
05/26/02   LOUDOUN                        REPORTED BY SPOTTER.

0455 PM    FULKS RUN                 VA   .75 INCH HAIL
05/26/02   ROCKINGHAM                     REPORTED BY SPOTTER.

0540 PM    3 SW CAPON BRIDGE         WV   1.75 INCH HAIL
05/26/02   HAMPSHIRE                      UP TO 2 INCHES OF HAIL
                                          ACCUMULATED ON ROADS MAKING
                                          TRAVEL DIFFICULT. LEAVES
                                          WERE STRIPPED OFF
                                          VEGETATION. REPORTED BY
                                          SPOTTER.

0644 PM    CAPON BRIDGE              WV   FLASH FLOODS
05/26/02   HAMPSHIRE                      DRIVEWAY WASHED AWAY ALONG
                                          ROUTE 50. REPORTED BY 911.

0650 PM    WARRENTON                 VA   66 MPH TSTM WIND GUST
05/26/02   FAUQUIER                       RECORDED BY SPOTTER.

0900 PM    WARRENTON                 VA   WIND DAMAGE
05/26/02   FAUQUIER                       DAMAGED TREES AND POWER
                                          OUTAGES DUE TO HIGH WINDS.
                                          REPORTED BY SPOTTER.

0935 PM    MANASSAS                  VA   .75 INCH HAIL
05/26/02   PRINCE WILLIAM                 REPORTED BY SKYWARN.

0950 PM    MANASSAS                  VA   .75 INCH HAIL
05/26/02   PRINCE WILLIAM                 REPORTED BY SKYWARN.

1000 PM    MOUNT JACKSON             VA   FLASH FLOODS
05/26/02   SHENANDOAH                     ROADS FLOODED NEAR MOUNT
                                          JACKSON. REPORTED BY 911.

MKM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Jefferson

When
May 27, 2:00 PM EST to 4:00 PM EST
Where
Jefferson County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
39.308, -77.863 (the zone’s center; the record gives no point)

Heavy Rain, Grant

When
May 27, 2:30 PM EST to 3:30 PM EST
Where
Grant County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
39.105, -79.196 (the zone’s center; the record gives no point)

Flash Flood, Hardy

When
May 27, 2:45 PM EST to 4:00 PM EST
Where
Hardy County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.008, -78.858 (the zone’s center; the record gives no point)

Route 220 was flooded and a home was surrounded by flood waters.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2002Every state in 2002This day in weather historyWarnings in West Virginia, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5298305, 5298304, 5298303.